Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2003, 6:14 AM CDT for Logan County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 6:14 AM CDT (11:14 UTC)
- Expired
- Apr 30, 2003, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Logan County, IL
The radar
The Lincoln radar (KILX), 7 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
926 WUUS53 KILX 301114 SVRILX ILC107-301200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 614 AM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL ILLINOIS * UNTIL 700 AM CDT * AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HARTSBURG TO 5 MILES WEST OF MOUNT PULASKI...OR FROM 10 MILES NORTHEAST OF MASON CITY TO 9 MILES SOUTH OF LINCOLN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MOUNT PULASKI HARTSBURG LINCOLN BEASON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4020 8959 3993 8931 4017 8916 4033 8941 $$ CHURCHILL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:45 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 30, 2:45 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 AM CDT WED APR 30 2003 MODELS SIMILAR IN LIFTING A WARM FRONT NORTH ACROSS CENTRAL IL TODAY...GETTING NORTH OF CWA DURING EARLY AFTERNOON. BUT MODEL QPF AND SHORT WAVES EJECTING INTO THE GREAT LAKES FROM THE LONG WAVE TROF ACROSS THE ROCKIES DIFFERS. GFS SUFFERING SOME CONVECTIVE FEEDBACK SO PUTTING MORE WEIGHT ON THE ETA MODEL THIS RUN. FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES AND POSSIBLE SEVERE WEATHER INTO THU NIGHT. ONE MCS ACROSS NEBRASKA AND A SECOND ONE ACROSS IA DEVELOPING EAST INTO NORTHERN IL. RADAR MOSAIC HAS SCATTERED CONVECTION DEVELOPING ACROSS NORTHERN ILX CWA FROM PEORIA NORTH AND MORE WIDESPREAD CONVECTION ALONG AND NORTH OF I-80. A LONE THUNDERSTORM MOVING NE INTO SCOTT COUNTY TOWARD WINCHESTER. 07Z SURFACE ANALYSIS HAS 999 MB LOW IN FAR SE CO WITH A WARM FRONT ARCHING ACROSS NORTHERN KS/MO AND SOUTHERN IL NEAR I-70. 850 MB WARM FRONT FURTHER NORTH ACROSS CENTRAL NE/IA INTO NORTHERN IL WHERE MOST CONVECTION FOCUSED ALONG AND NORTH OF THIS BOUNDARY WITH INTERSECTING 40 TO 60 KNOT SOUTHERLY 850 MB JET. WILL CONTINUE LIKELY CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT FROM PEORIA NORTH WITH GOOD CHANCE CENTRAL AND PROB40 SE. SPC DAY1 OUTLOOK HAS SLIGHT RISK NORTH OF I-70 TODAY AND TONIGHT WITH MODERATE RISK NW OF THE IL RIVER. VERY UNSTABLE WITH ETA LIFTED INDICES FROM MINUS 4 TO 8 WHILE CAPES 2000 TO 3000 J/KG. BEST CHANCE OF SEVERE TO BE ALONG WARM FRONT OVER NW IL THIS AFTERNOON AND EVENING. SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS. NEW GUIDANCE HAS WARMED ABOUT 5 DEGREES TODAY INTO THE UPPER 70S NORTH AND LOWER 80S CENTRAL AND SOUTH AND WILL FOLLOW. LOW PRESSURE EJECTING INTO THE SOUTHERN GREAT LAKES THU BRINGS COLD FRONT SLOWLY SE THRU CENTRAL IL THU AFTERNOON AND EVENING. SPC DAY2 OUTLOOK HAS SLIGHT RISK SE OF THE IL RIVER THU AND THU NIGHT. AGAIN VERY UNSTABLE WITH LIFTED INDICES AGAIN MINUS 4 TO 8C WITH CAPES OF 1500 TO 3000 J/KG SE OF THE IL RIVER. SUPERCELLS AGAIN POSSIBLE ESPECIALLY EASTERN IL WITH STRONG SHEAR. SPC THINKING MODERATE RISK MAY BE NEEDED IN PART OF THE MID MISSISSIPPI AND OHIO VALLEYS. WILL HAVE LIKELY CHANCE OF CONVECTION ACROSS ILX CWA THU AND INTO EASTERN IL THU EVENING WITH CHANCE WEST THU NIGHT. FOLLOWED MILDER FWC/MET HIGHS THU RANGING FROM LOW 70S NW AND UPPER 70S TO NEAR 80 SE. ETA AND GFS SHOWING A SHORT WAVE AND UPPER LEVEL TROF MOVING EAST ACROSS NORTHERN IL FRI AND MODELS SLOWER WITH BRINGING IN DRIER AIR. SO WILL HAVE CHANCE OF SHOWERS DURING THE DAY FRI. THEN DRY FRI NIGHT AND SAT AS HIGH PRESSURE BUILDS IN. EXTENDED FORECAST LOOKS GOOD WITH NEXT CHANCE OF CONVECTION BY SUNDAY AFTERNOON AND MONDAY AS ANOTHER STRONG STORM SYSTEM EJECTS OUT OF CO INTO THE GREAT LAKES. .ILX...NONE. HUETTL
Hazardous weather outlook, Apr 30, 6:02 AM CDT, 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 602 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS THIS MORNING OVER CENTRAL ILLINOIS ARE EXPECTED TO DIMINISH LATER THIS MORNING...HOWEVER ADDITIONAL SEVERE WEATHER IS ANTICIPATED LATER THIS AFTERNOON AND INTO TONIGHT. LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. THE HIGHEST RISK FOR SEVERE WEATHER WILL BE ALONG AND WEST OF THE ILLINOIS RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT OVER MUCH OF THE AREA AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THURSDAY NIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
In the hours before
Local storm report, Apr 30, 5:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
532 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM PETERSBURG IL .75 INCH HAIL
04/30/03 MENARD REPORTED BY MENARD COUNTY
AMBULANCE.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:37 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 38 min |
| Apr 30, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Woodford | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.